Alert archive / Wyoming / High Wind Warnings in 2020
High Wind Warning 8, NWS Riverton, WY
NWS Riverton, WY issued this high wind warning at Feb 24, 2020, 1:39 AM MST for Johnson County, Wyoming. It took effect at Feb 24, 2020, 4:00 AM MST. It was in force for 26 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 24, 2020, 1:39 AM MST (08:39 UTC)
- In effect from
- Feb 24, 2020, 4:00 AM MST
- Expired
- Feb 25, 2020, 6:29 AM MST
- In force
- 26 hr
- Issued by
- NWS Riverton, WY
County Johnson County, WY
The radar
The Riverton/Lander radar (KRIW), 187 km from the middle of the area, began a volume at 08:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 24, 4:25 PM MST | SNOW 4 | 17 W Buffalo, WY | CLOUD PEAK RESERVOIR SNOTEL |
| Feb 24, 4:26 PM MST | SNOW 4 | 27 Nw Buffalo, WY | LITTLE GOOSE SNOTEL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 8.7 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2789 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 264 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
956 WWUS75 KRIW 240839 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 139 AM MST Mon Feb 24 2020 ...High Winds Likely In Johnson County through Monday night... .A passing cold front and strong winds aloft mixing to the ground will bring high winds to portions of Johnson County. A couple of periods of snow are also possible, especially through mid morning. The snow combined with the strong wind will sharply reduce visibility on area roads. WYZ010-011-242300- /O.NEW.KRIW.HW.W.0008.200224T1100Z-200225T1500Z/ Northeast Johnson County-Southeast Johnson County- Including the cities of Buffalo and Kaycee 139 AM MST Mon Feb 24 2020 ...HIGH WIND WARNING IN EFFECT UNTIL 8 AM MST TUESDAY... * WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Northeast Johnson County and Southeast Johnson County. * WHEN...Until 8 AM MST Tuesday. * IMPACTS...Mainly to transportation, especially along Interstates 25 and 90. An enhanced blow over risk for light and high profile vehicles including camper trailers and semi trucks. * ADDITIONAL DETAILS...Snow showers and snow bands may bring a coating to a couple of inches of snow in addition to the wind. The blowing snow will result in sharply reduced visibility at times along area roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution if traveling. Please keep two hands on your steering wheel in case of a sudden, strong wind gust. In a parking lot, park into the wind to minimize the possibility of your car door hitting another parked vehicle. && $$ For more information from the National Weather Service visit http://weather.gov/riw
3 follow-up statements
342 WWUS75 KRIW 242204 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 304 PM MST Mon Feb 24 2020 ...High Winds Likely In Johnson County through tonight... .A passing cold front that came through this morning, and strong winds aloft mixing to the ground will continue to bring high winds to portions of Johnson County. A couple of periods of snow are also also expected through tonight and Tuesday morning, especially after midnight tonight. The snow combined with the strong wind will sharply reduce visibility on area roads. WYZ010-011-251200- /O.CON.KRIW.HW.W.0008.000000T0000Z-200225T1500Z/ Northeast Johnson County-Southeast Johnson County- Including the cities of Buffalo and Kaycee 304 PM MST Mon Feb 24 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 AM MST TUESDAY... * WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph expected. A wind gust of 59 mph occurred at 1012 AM this morning at the Johnson County Airport. * WHERE...Northeast Johnson County and Southeast Johnson County. * WHEN...Until 8 AM MST Tuesday. * IMPACTS...Mainly to transportation, especially along Interstates 25 and 90. An enhanced blow over risk for light and high profile vehicles including camper trailers and semi trucks. * ADDITIONAL DETAILS...Snow showers and snow bands may bring a coating to a couple of inches of snow in addition to the wind. The most significant additional snowfall will likely occur after midnight tonight. Another 1 to 3 inches of snow could fall through Tuesday morning, with the highest amounts expected in the far northern and eastern portions of the county. The blowing snow will result in sharply reduced visibility at times along area roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution if traveling. Please keep two hands on your steering wheel in case of a sudden, strong wind gust. In a parking lot, park into the wind to minimize the possibility of your car door hitting another parked vehicle. && $$ For more information from the National Weather Service visit http://weather.gov/riw
371 WWUS75 KRIW 251003 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 303 AM MST Tue Feb 25 2020 ...High Winds Likely In Johnson County through tonight... .Strong to high winds will continue through the night. A couple of periods of snow are also also expected into early Tuesday morning. The snow combined with the strong wind will sharply reduce visibility on area roads. WYZ010-011-251500- /O.CON.KRIW.HW.W.0008.000000T0000Z-200225T1500Z/ Northeast Johnson County-Southeast Johnson County- Including the cities of Buffalo and Kaycee 303 AM MST Tue Feb 25 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 AM MST THIS MORNING... * WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph expected. A wind gust of 59 mph occurred at 1012 AM this morning at the Johnson County Airport. * WHERE...Northeast Johnson County and Southeast Johnson County. * WHEN...Until 8 AM MST Tuesday. * IMPACTS...Mainly to transportation, especially along Interstates 25 and 90. An enhanced blow over risk for light and high profile vehicles including camper trailers and semi trucks. * ADDITIONAL DETAILS...Another inch or two of snow could fall through this morning. The blowing snow will result in sharply reduced visibility at times along area roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution if traveling. Please keep two hands on your steering wheel in case of a sudden, strong wind gust. In a parking lot, park into the wind to minimize the possibility of your car door hitting another parked vehicle. && $$ For more information from the National Weather Service visit http://weather.gov/riw
265 WWUS75 KRIW 251329 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 629 AM MST Tue Feb 25 2020 WYZ010-011-251430- /O.CAN.KRIW.HW.W.0008.000000T0000Z-200225T1500Z/ Northeast Johnson County-Southeast Johnson County- Including the cities of Buffalo and Kaycee 629 AM MST Tue Feb 25 2020 ...HIGH WIND WARNING IS CANCELLED... Winds are decreasing so the high wind warning has been cancelled. Wind gusts to 35 mph will remain possible this morning along with snow showers that can bring reduced visibility and slick roads at times this morning. $$ For more information from the National Weather Service visit http://weather.gov/riw
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Feb 23, 10:20 PM MST, 3 hours 19 minutes earlier.
Area forecast discussion, Feb 23, 10:20 PM MST, 3 hours 19 minutes before
Area Forecast Discussion National Weather Service Riverton WY 1020 PM MST Sun Feb 23 2020 .SHORT TERM...(This evening through Monday night) Issued at 157 PM MST Sun Feb 23 2020 Next impulse noted in satellite racing across Idaho currently, and will begin to impact the western mountains later this evening. Best accumulation times will be just after arrival, generally between 10pm and 4am tonight. Winds aloft will also come up as the trough passes, so higher elevations may see blowing snow either side of midnight, impacting the main mountain passes. Models have again been considerably too high for overnight lows in the cold basins, so have pushed temperatures downward again, especially for the Bear River Valley. As the main push of the trough passes across the state Monday morning, winds will begin to increase across both Sweetwater County and Johnson County, bringing winter impacts to all three main Interstates. The biggest impact of those looks to be I-90 across Johnson County, as winds will be more perpendicular to the highway. .LONG TERM...(Tuesday through Sunday) Issued at 157 PM MST Sun Feb 23 2020 By Tuesday morning, any lingering light snowfall will be confined to eastern Johnson and Natrona Counties from wrap around snowfall behind the exiting low, which by then will be over Nebraska and Kansas. After a windy start to favored areas for northwest wind east of the Divide Tuesday morning, northwest winds will gradually die down as well. A 1042mb sfc high will become established over the western half of Wyoming Tuesday and Tuesday night where subzero night time and early morning low temperatures are expected in protected areas on both sides of the Divide. In the meantime, on Tuesday night, the upper level jet stream will shift to our north and warm air advection will take place aloft, resulting in a strong temperature inversion in the valleys and basins Wednesday morning. Mixed areas east of the Divide such as Casper will recover to seeing high temps inn the 40s by Friday along with BYG approaching 50 degrees by Saturday. The valleys and basins will lag behind in warming within the temperature inversions. Some light snowfall will occur in the far west Wednesday afternoon through Thursday evening, with some spill over possible east of the Divide by Thursday night as a weak shortwave tracking southeast down the front side of the approaching ridge. The ridge axis will be over us by Saturday. Then for next weekend, the next upstream trough will dig along the Pacific Coast with a closed low progged to track southeast along or off the Pacific Coast. As the trough approaches, pops will increase in western Wyoming Saturday night, with some spill over possible as a southerly difluent flow tries to become established over the rest of the CWA ahead of the trough by Sunday and Sunday night. This appears to be a splitting system, so will not get to crazy with increasing pops from chc/sct attm. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday) Issued at 945 PM MST Sun Feb 23 2020 Scattered areas of snow will occur overnight in the west as the cold front moves through the area. Expect a gusty wind at many locations along with MVFR to IFR conditions. East of the divide, scattered snow showers will move through overnight with local MVFR to IFR conditions. A gusty wind will occur with the cold frontal passage. During the day Monday, scattered snow showers will occur in most of the mountains. Isolated snow showers will occur at the lower elevations. Windy conditions will be common Monday with many places seeing wind gusts over 25 knots. && .FIRE WEATHER... Issued AT 157 PM MST Sun Feb 23 2020 The next weather system moves across the state starting tonight, with snow in the higher elevations. Winds will also increase across the state, tonight for higher elevations, Monday across 279/289, and Monday afternoon/evening for 280/281. Winds will likely reach 25 mph, with some gusts to 40 mph possible. Increased northwest flow at all locales will help to mix out the numerous low elevation cold pools, with slightly better mixing and dispersal Monday and Tuesday. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Straub LONG TERM...Lipson AVIATION...AR FIRE WEATHER...Straub
Hazardous weather outlook, Feb 23, 1:56 PM MST, 11 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 156 PM MST Sun Feb 23 2020 WYZ001>020-022>030-242100- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 156 PM MST Sun Feb 23 2020 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...This Afternoon and Tonight. Tonight...Snow spreading into the west this evening and East of the Divide tonight. Strong winds possible late tonight in portions of Johnson, Big Horn and Sweetwater Counties. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Monday into Monday night...Strong to high winds possible in the northern Big Horn Basin, Johnson County and Sweetwater County. Snow showers likely, especially in western and northern Wyoming. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Nearby
High Wind Warnings in Wyoming, 2020Every high wind warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.